Ready to Help Whenever You Need Us
We know who to talk to, where to find answers, and what steps you need to take. Let us put our 30 years of experience to work for you.
Duragesic Overdose and Death
Duragesic is a brand of pain patch containing a powerful narcotic analgesic called Fentanyl that is worn directly on the skin as a topical treatment for chronic pain. The patch system allows the medicine to be absorbed slowly through the skin at a constant rate for up to three days. The patches come in different strengths, and more than one patch may be worn at a time.
Fentanyl Transdermal Pain Patch Recalls
Johnson & Johnson Duragesic Recalls
December 31, 2008—PriCara, a division of Ortho-McNeil-Janssen Pharmaceuticals Inc. (a subsidiary of Johnson & Johnson), recalled at the wholesale and pharmacy level, one lot of 50 microgram/hour (mcg/hour) Duragesic (Fentanyl transdermal system) CII patches sold by PriCara in the U.S. and one lot of 50 mcg/hr Fentanyl patches sold by Sandoz, Inc. All recalled patches were manufactured by Alza Corp. As a result of a manufacturing problem, the patches may have a cut along one side of the drug reservoir which can cause the Fentanyl gel to leak from the reservoir into the pouch in which the patch is packaged, exposing patients and caregivers directly to Fentanyl gel. Exposure to Fentanyl gel could lead to serious injury, including respiratory problems and possible overdose and death.
The following lot numbers are subject to this recall:
- Duragesic 50 mcg/hr patches, lot number 0817239
- Sandoz, Inc. 50 mcg/hr patches, lot number 0816851
On February 12, 2008, Johnson & Johnson voluntarily recalled all lots of 25 microgram/hour (mcg/hr) Duragesic brand and generic Fentanyl patches distributed by J&J’s PriCara unit and Sandoz, Inc. due to a similar manufacturing defect.
Watson Pharmaceuticals Recall
August 8, 2008—Watson Pharmaceuticals, Inc. of Corona, California, has voluntarily recalled from wholesalers and pharmacies one lot of 75 mcg/hr Fentanyl Transdermal System patches sold in the U.S. because a small number of patches leaking Fentanyl gel have been detected in this lot, potentially exposing patients or caregivers directly to Fentanyl gel. The recalled patches are from Lot Number 92461850, have expiration dates of August 31, 2009, were manufactured by Watson Laboratories, Inc., and were shipped to customers between January 30, 2008, and March 19, 2008. Exposure to Fentanyl gel may lead to serious adverse events, including respiratory depression and possible overdose, which may be fatal. Fentanyl patches that are leaking should not be used. Affected patches should not be handled directly.
March 1, 2008—Actavis South Atlantic, LLC, a subsidiary of Actavis, Inc. is proceeding with a voluntary recall of all lots of its Fentanyl transdermal system CII patches sold in the U.S. The recall is an expansion of the company’s initial recall of 14 lots of Fentanyl transdermal patches announced on February 17, 2008, due to a fold-over defect which may cause the patch to leak and expose patients and caregivers directly to the Fentanyl gel inside. All of the recalled patches were manufactured by Corium International, Inc. and sold nationwide in the U.S.
Duragesic Patch – Who’s At Risk?
In December 2007 the FDA issued a public health advisory regarding the Fentanyl patch due to reports of overdoses and death in those who were using the potent narcotic medication as a pain reliever. The FDA had continued to receive reports of death and life-threatening injury despite issuing an earlier warning on July 15, 2005, regarding the safe use of the Duragesic patch.
On April 27, 2005, the FDA approved revisions to safety labeling of Fentanyl transdermal systems, including Duragesic, which stated that the patch is associated with a risk of serious or life-threatening hypoventilation that may occur at any time during the use of the patch. Hypoventilation is one of the most common serious adverse side effects. Hypoventilation is breathing that is too shallow or too slow and is therefore not adequate to meet the needs of the body. It also causes reduced lung function. Hypoventilation results in an inadequate oxygen supply getting into the bloodstream due to a rise in the carbon dioxide level.
Extended use of the Duragesic patch can lead to an addiction or dependence, both physiological and psychological, to Fentanyl.
If you or your loved one has suffered a Duragesic Pain Patches injury, contact us today. Submit the form to the right and we’ll let you know if you have a case and if we can represent you.